Alert archive / California / Winter Storm Warnings in 2016

Winter Storm Warning 1, NWS Medford, OR

January 4, 2016Siskiyou County, California

NWS Medford, OR issued this winter storm warning at Jan 4, 2016, 2:53 AM PST for Siskiyou County, California. It took effect at Jan 4, 2016, 10:00 PM PST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 2016, 2:53 AM PST (10:53 UTC)
In effect from
Jan 4, 2016, 10:00 PM PST
Expired
Jan 5, 2016, 10:00 AM PST
In force
12 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 9:52 AM PSTSNOW 33 S Mccloud, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS46 KMFR 041053
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KMFR
253 AM PST MON JAN 4 2016

...MODERATE TO HEAVY SNOW TONIGHT AND TUESDAY MORNING...

.A STRONG FRONT WILL MOVE INTO THE AREA TONIGHT AND TUESDAY
MORNING. THIS FRONT WILL BRING MODERATE TO HEAVY SNOW TO THE MOUNT
SHASTA CITY AREA AT ELEVATIONS ABOVE 3500 FEET. LIGHT SNOW THIS EVENING
IS EXPECTED TO TRANSITION TO MODERATE TO HEAVY SNOW TONIGHT AND
TUESDAY MORNING. SNOWFALL RATES ARE EXPECTED TO DECREASE TUESDAY
AFTERNOON.

CAZ082-042215-
/O.UPG.KMFR.WS.A.0001.160105T0600Z-160105T2000Z/
/O.NEW.KMFR.WS.W.0001.160105T0600Z-160105T1800Z/
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD
253 AM PST MON JAN 4 2016

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST TUESDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* SNOW ACCUMULATIONS...4 TO 8 INCHES.

* ELEVATION...ABOVE 3500 FEET.

* TIMING...LIGHT SNOW THIS EVENING WILL INCREASE AND BECOME
  MODERATE TO HEAVY TONIGHT THROUGH TUESDAY MORNING. 

* SNOWFALL RATES...THE HEAVIEST SNOWFALL IS EXPECTED EARLY TUESDAY
  MORNING WITH ONE INCH PER HOUR SNOWFALL RATES LIKELY.

* LOCATIONS INCLUDE...MOUNT SHASTA CITY...BLACK BUTTE
  SUMMIT ON INTERSTATE 5...SNOWMANS SUMMIT ON HIGHWAY 89.

* IMPACTS...HEAVY SNOWFALL COULD MAKE TRAVEL ON AREA ROADS AND
  HIGHWAYS DANGEROUS...INCLUDING HIGHWAY 89 NEAR SNOWMANS SUMMIT
  AND PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* TRAVEL WILL BECOME DANGEROUS SO PLAN ACCORDINGLY.

* THE SAFEST PLACE DURING A WINTER STORM IS INDOORS.

* STOCK EMERGENCY KIT WITH TIRE CHAINS...A
  FLASHLIGHT...BATTERIES...BLANKETS...FOOD...WATER...NECESSARY
  MEDICATIONS...AND A FULLY CHARGED PHONE. 

* A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER
  WEATHER CONDITIONS ARE EXPECTED.

&&

$$

CAZ080-042215-
/O.NEW.KMFR.WW.Y.0001.160105T0600Z-160105T1800Z/
WESTERN SISKIYOU COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW
253 AM PST MON JAN 4 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST TUESDAY.

* SNOW ACCUMULATIONS...3 TO 6 INCHES.

* ELEVATION...ABOVE 4000 FEET.

* TIMING...LIGHT SNOW THIS EVENING WILL INCREASE AND BECOME
  MODERATE TONIGHT THROUGH TUESDAY MORNING.

* LOCATIONS INCLUDE...ETNA SUMMIT ON SAWYERS BAR ROAD AND SCOTT
  MOUNTAIN SUMMIT ON HIGHWAY 3.

* IMPACTS...SNOWFALL AND LOW VISIBILITIES WILL MAKE TRAVEL ON AREA
  ROADS AND HIGHWAY PASSES HAZARDOUS.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CAZ083-042215-
/O.NEW.KMFR.WW.Y.0001.160105T0600Z-160105T1800Z/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
INCLUDING THE CITY OF...TENNANT
253 AM PST MON JAN 4 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST TUESDAY.

* SNOW ACCUMULATIONS...3 TO 6 INCHES.

* ELEVATION...ABOVE 4000 FEET.

* TIMING...LIGHT SNOW THIS EVENING WILL INCREASE AND BECOME
  MODERATE TONIGHT THROUGH TUESDAY MORNING.

* LOCATIONS INCLUDE...TENNANT.

* IMPACTS...SNOWFALL AND LOW VISIBILITIES WILL MAKE TRAVEL ON AREA
  ROADS AND HIGHWAY PASSES HAZARDOUS.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

SK
3 follow-up statements
310 
WWUS46 KMFR 042200
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST MON JAN 4 2016

...MODERATE TO HEAVY SNOW TONIGHT AND TUESDAY MORNING...

.A STRONG FRONT WILL MOVE INTO THE AREA TONIGHT AND TUESDAY
MORNING. THIS FRONT WILL BRING LIGHT SNOW AT FIRST, THEN THE SNOW
WILL BECOME MODERATE TO HEAVY NEAR THE MOUNT SHASTA CITY AREA AT
ELEVATIONS ABOVE 3500 FEET. THE SNOWFALL WILL THEN DECREASE
TUESDAY AFTERNOON.

CAZ082-051200-
/O.CON.KMFR.WS.W.0001.160105T0600Z-160105T1800Z/
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...MOUNT SHASTA
200 PM PST MON JAN 4 2016

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM PST TUESDAY ABOVE 3500 FEET...

* SNOW ACCUMULATIONS...4 TO 7 INCHES.

* ELEVATION...ABOVE 3500 FEET.

* TIMING...LIGHT SNOW THIS EVENING WILL INCREASE AND BECOME 
  MODERATE TO HEAVY TONIGHT THROUGH TUESDAY MORNING. 

* SNOWFALL RATES...THE HEAVIEST SNOWFALL IS EXPECTED EARLY TUESDAY
  MORNING WITH ONE INCH PER HOUR SNOWFALL RATES POSSIBLE.

* LOCATIONS INCLUDE...MOUNT SHASTA CITY...BLACK BUTTE SUMMIT ON 
  INTERSTATE 5...SNOWMANS SUMMIT ON HIGHWAY 89. 

* IMPACTS...HEAVY SNOWFALL COULD MAKE TRAVEL ON AREA ROADS AND 
  HIGHWAYS DANGEROUS...INCLUDING HIGHWAY 89 NEAR SNOWMANS SUMMIT 
  AND PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* TRAVEL WILL BECOME DANGEROUS SO PLAN ACCORDINGLY.

* THE SAFEST PLACE DURING A WINTER STORM IS INDOORS.

* STOCK EMERGENCY KIT WITH TIRE CHAINS...A FLASHLIGHT... 
  BATTERIES...BLANKETS...FOOD...WATER...NECESSARY MEDICATIONS... 
  AND A FULLY CHARGED PHONE. 

* A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER 
  WEATHER CONDITIONS ARE EXPECTED. 

&&

$$

CAZ080-051200-
/O.CON.KMFR.WW.Y.0001.160105T0600Z-160105T1800Z/
WESTERN SISKIYOU COUNTY-
200 PM PST MON JAN 4 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST TUESDAY ABOVE 4000 FEET...

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* ELEVATION...ABOVE 4000 FEET.

* TIMING...LIGHT SNOW THIS EVENING WILL INCREASE AND BECOME 
  MODERATE TONIGHT THROUGH TUESDAY MORNING. 

* LOCATIONS INCLUDE...ETNA SUMMIT ON SAWYERS BAR ROAD AND SCOTT 
  MOUNTAIN SUMMIT ON HIGHWAY 3. 

* IMPACTS...SNOWFALL AND LOW VISIBILITIES WILL MAKE TRAVEL ON 
  AREA ROADS AND HIGHWAY PASSES HAZARDOUS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CAZ083-051200-
/O.CON.KMFR.WW.Y.0001.160105T0600Z-160105T1800Z/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
200 PM PST MON JAN 4 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST TUESDAY ABOVE 4000 FEET...

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* ELEVATION...ABOVE 4000 FEET.

* TIMING...LIGHT SNOW THIS EVENING WILL INCREASE AND BECOME 
  MODERATE TONIGHT THROUGH TUESDAY MORNING. 

* LOCATIONS INCLUDE...TENNANT.

* IMPACTS...SNOWFALL AND LOW VISIBILITIES WILL MAKE TRAVEL ON 
  AREA ROADS AND HIGHWAY PASSES HAZARDOUS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CZS
848 
WWUS46 KMFR 051029
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
229 AM PST TUE JAN 5 2016

CAZ082-051800-
/O.CON.KMFR.WS.W.0001.000000T0000Z-160105T1800Z/
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...MOUNT SHASTA
229 AM PST TUE JAN 5 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 3500 FEET...

* SNOW ACCUMULATIONS...4 TO 7 INCHES.

* ELEVATION...ABOVE 3500 FEET.

* TIMING...MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH MID
  MORNING AND THEN DECREASE. LIGHT SNOW WILL CONTINUE THROUGH THE
  REMAINDER OF THE DAY, HOWEVER ADDITIONAL ACCUMULATIONS WILL BE
  LIGHT.

* SNOWFALL RATES...UP TO 1 INCH PER HOUR POSSIBLE THROUGH MID
  MORNING.

* LOCATIONS INCLUDE...MOUNT SHASTA CITY...BLACK BUTTE SUMMIT ON 
  INTERSTATE 5...SNOWMANS SUMMIT ON HIGHWAY 89. 

* IMPACTS...HEAVY SNOWFALL WILL MAKE TRAVEL ON AREA ROADS AND
  HIGHWAYS DANGEROUS...INCLUDING HIGHWAY 89 NEAR SNOWMANS SUMMIT
  AND PORTIONS OF INTERSTATE 5 NEAR MOUNT SHASTA CITY.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* TRAVEL WILL BECOME DANGEROUS SO PLAN ACCORDINGLY.

* THE SAFEST PLACE DURING A WINTER STORM IS INDOORS.

* STOCK EMERGENCY KIT WITH TIRE CHAINS...A FLASHLIGHT... 
  BATTERIES...BLANKETS...FOOD...WATER...NECESSARY MEDICATIONS... 
  AND A FULLY CHARGED PHONE. 

* A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER 
  WEATHER CONDITIONS ARE EXPECTED. 

&&

$$

CAZ080-051800-
/O.CON.KMFR.WW.Y.0001.000000T0000Z-160105T1800Z/
WESTERN SISKIYOU COUNTY-
229 AM PST TUE JAN 5 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 4000 FEET...

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* ELEVATION...ABOVE 4000 FEET.

* TIMING...MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH MID
  MORNING, THEN DECREASE. PERIODS OF LIGHT SNOW ARE EXPECTED
  THROUGH THE REMAINDER OF THE DAY, HOWEVER ADDITIONAL
  ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

* LOCATIONS INCLUDE...ETNA SUMMIT ON SAWYERS BAR ROAD AND SCOTT 
  MOUNTAIN SUMMIT ON HIGHWAY 3. 

* IMPACTS...SNOWFALL AND LOW VISIBILITIES WILL MAKE TRAVEL ON 
  AREA ROADS AND HIGHWAY PASSES HAZARDOUS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CAZ083-051800-
/O.CON.KMFR.WW.Y.0001.000000T0000Z-160105T1800Z/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
229 AM PST TUE JAN 5 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 4000 FEET...

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* ELEVATION...ABOVE 4000 FEET.

* TIMING...MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH MID
  MORNING, THEN DECREASE. PERIODS OF LIGHT SNOW ARE EXPECTED
  THROUGH THE REMAINDER OF THE DAY, HOWEVER ADDITIONAL
  ACCUMULATIONS ARE EXPECTED TO BE LIGHT. 

* LOCATIONS INCLUDE...TENNANT.

* IMPACTS...SNOWFALL AND LOW VISIBILITIES WILL MAKE TRAVEL ON 
  AREA ROADS AND HIGHWAY PASSES HAZARDOUS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WRIGHT
129 
WWUS46 KMFR 051754
WSWMFR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
954 AM PST TUE JAN 5 2016


CAZ082-051900-
/O.EXP.KMFR.WS.W.0001.000000T0000Z-160105T1800Z/
SOUTH CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...MOUNT SHASTA
954 AM PST TUE JAN 5 2016

...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING
ABOVE 3500 FEET...

SHOWERS ARE TAPERING DOWN WITH SNOW LEVELS RISING A BIT. KMHS IS
NOW REPORTING RAIN. SKIES ARE ALSO CLEARING SLIGHTLY TO THE WEST.
FLURRIES ARE STILL POSSIBLE AT HIGHER ELEVATIONS.

$$

CAZ080-051900-
/O.EXP.KMFR.WW.Y.0001.000000T0000Z-160105T1800Z/
WESTERN SISKIYOU COUNTY-
954 AM PST TUE JAN 5 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING
ABOVE 4000 FEET...

SHOWERS ARE TAPERING DOWN WITH SNOW LEVELS RISING A BIT. SKIES
ARE ALSO CLEARING SLIGHTLY TO THE WEST. FLURRIES ARE STILL
POSSIBLE AT HIGHER ELEVATIONS.

$$

CAZ083-051900-
/O.EXP.KMFR.WW.Y.0001.000000T0000Z-160105T1800Z/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
954 AM PST TUE JAN 5 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING
ABOVE 4000 FEET...

SHOWERS ARE TAPERING DOWN WITH SNOW LEVELS RISING A BIT. SKIES
ARE ALSO CLEARING SLIGHTLY TO THE WEST. FLURRIES ARE STILL
POSSIBLE AT HIGHER ELEVATIONS.

$$

CZS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Jan 3, 9:08 PM PST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 3, 9:08 PM PST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
908 PM PST SUN JAN 3 2016

.DISCUSSION...THIS EVENING AND TONIGHT EXPECT LITTLE IN THE WAY OF
PRECIPITATION OVER THE AREA. A WARM FRONT WILL REMAIN NORTH OF THE
AREA AND THE NEXT LOW AND FRONT WILL REMAIN OFFSHORE TO THE
SOUTHWEST. SOME LIGHT PRECIPITATION MAY FALL ALONG COASTAL AREAS.
INLAND EXPECT MAINLY DRY CONDITIONS WITH ONLY ISOLATED
PRECIPITATION. LOW LEVEL MOISTURE WILL RESULT IN AREAS OF FOG
DEVELOPING WEST OF THE CASCADES, ESPECIALLY IN THE UMPQUA VALLEY
AND POTENTIALLY IN THE ROGUE, ILLINOIS AND APPLEGATE VALLEYS.
HAVE LOWERED THE CHANCE FOR PRECIPITATION OVERNIGHT AND HAVE
ADDED FOG TO THE WESTERN VALLEYS IN THE FORECAST.

ON MONDAY MORNING A FRONT WILL PUSH INTO NORTHERN CALIFORNIA AND
EXPECT LIGHT PRECIPITATION TO SPREAD INTO SOUTHWEST PORTIONS OF
THE CWA, MAINLY ALONG THE COAST AND IN PORTIONS OF JOSEPHINE
COUNTY AND SISKIYOU COUNTY BY MID MORNING. ADDITIONAL LIGHT
PRECIPITATION IS EXPECTED TO SPREAD INLAND OVER THE AREA MONDAY
AFTERNOON. SOME COLD AIR WILL REMAIN IN WESTERN VALLEYS OVERNIGHT
BUT EXPECT VALLEYS TO WARM ABOVE FREEZING AS LIGHT PRECIPITATION
SPREADS INLAND MONDAY. SNOW LEVELS ARE EXPECTED ABOVE 4000 FEET
WEST OF THE CASCADES BY MONDAY AFTERNOON.

A STRONGER FRONT IS FORECAST TO MOVE INTO THE AREA MONDAY NIGHT
AND  TUESDAY. THIS FRONT MAY BRING INCREASED PRECIPITATION
INLAND, ESPECIALLY TO THE SISKIYOU COUNTY AREA, AND THERE IS
POTENTIAL FOR MODERATE TO HEAVY SNOWFALL ABOVE 4000 FEET ELEVATION
NEAR THE MOUNT SHASTA AREA.

&&

.AVIATION...FOR THE 04/00Z TAF CYCLE...
VFR CONDITIONS ACROSS THE VALLEYS WITH PARTIAL TERRAIN OBSCURATIONS
WILL GENERALLY CONTINUE THIS EVENING. HOWEVER, SOME IFR TO MVFR
CEILINGS ARE POSSIBLE FROM ABOUT ROSEBURG NORTHWARD AND NORTH OF
COOS BAY ACROSS NORTHERN COOS COUNTY AND THROUGH DOUGLAS COUNTY.
OVERNIGHT AREAS OF IFR TO LIFR FOG ARE EXPECTED IN THE VALLEYS WEST
OF THE CASCADES AND EAST OF THE COAST RANGE. THESE AREAS OF FOG ARE
EXPECTED TO DISSIPATE AND LIFT LATE MORNING THROUGH THE AFTERNOON.
SOME SHOWERS WILL BE POSSIBLE IN THE AFTERNOON. BTL

&&

.MARINE...UPDATED 305 PM PST SUNDAY, 3 JAN 2016... A PERIOD OF
ENHANCED SOUTH WINDS WILL PUSH THROUGH THE WESTERN PORTION OF THE
COASTAL WATERS AREA THROUGH EARLY THIS EVENING CAUSING SOUTHWEST
SEAS TO BUILD SLIGHTLY. A RELATIVE LULL IS THEN EXPECTED OVERNIGHT
THROUGH EARLY MONDAY. MONDAY EVENING THROUGH TUESDAY ANOTHER FRONTAL
SYSTEM WILL BRING MORE RAIN AND SOME ENHANCED SOUTH WIND. HEAVY LONG
PERIOD WEST SWELL WILL ARRIVE TUESDAY...WITH A SECONDARY ROUND OF
HEAVY LONG PERIOD SWELL WEDNESDAY NIGHT INTO THURSDAY. HAZARDOUS
SEAS UP TO 20 FEET POSSIBLE TUESDAY EVENING. THE LATEST WAVE MODEL
GUIDANCE INDICATES WEST SWELL PEAKING AT THE COASTAL WATERS BUOYS AT
16-17 FEET AT 18-19 SECONDS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT,
AND 14-17 FEET AT 17 SECONDS WEDNESDAY NIGHT THROUGH THURSDAY
MORNING. BTL

&&

.PREV DISCUSSION... /ISSUED 449 PM PST SUN JAN 3 2016/

DISCUSSION...TWO FRONTS WILL IMPACT THE AREA MONDAY AND TUESDAY.
THE FIRST FRONT IS FAIRLY WEAK AND WILL PUSH INTO SOUTHWEST
PORTIONS OF THE AREA, BRINGING LIGHT PRECIPITATION INTO THE AREA
WITH LIGHT TO LOCALLY MODERATE PRECIPITATION OVER SISKIYOU
COUNTY. A SECOND STRONGER FRONT WITH MORE MOISTURE WILL MOVE INTO
THE AREA MONDAY NIGHT AND TUESDAY. A SOUTHERLY JET ASSOCIATED WITH
THIS FRONT WILL BRING MODERATE TO LOCALLY HEAVY PRECIPITATION TO
SOUTH CENTRAL SISKIYOU COUNTY WITH MAINLY LIGHT TO LOCALLY
MODERATE PRECIPITATION ELSEWHERE OVER THE AREA.

FOR MONDAY, SNOW LEVELS ARE EXPECTED ABOVE 4000 FEET WEST OF THE
CASCADES BUT WILL BE LOWER DOWN TO AROUND 3500 FEET IN CENTRAL
SISKIYOU COUNTY AND FROM THE CASCADES EAST. LIGHT SNOW AMOUNTS
ARE EXPECTED OVER THE MOUNTAINS, IN SOME EAST SIDE AREAS AND NEAR
MOUNT SHASTA CITY ON MONDAY.

MONDAY NIGHT AND TUESDAY, EXPECT SNOW LEVELS IN THE 4000 TO 5000
FT RANGE ACROSS MOST THE AREA BUT MODELS INDICATE THERE WILL BE
CONTINUED LOWER SNOW LEVELS DOWN TO 3500 FEET NEAR MOUNT SHASTA.
THESE LOW SNOW LEVELS COMBINED WITH A MODERATE TO STRONG FRONT
MOVING INLAND BRINGING MODERATE TO HEAVY PRECIPITATION TO
SISKIYOU COUNTY AREA MAY RESULT IN SIGNIFICANT SNOW ACCUMULATIONS
NEAR THE MOUNT SHASTA AREA, ESPECIALLY FOR ELEVATIONS ABOVE 4000
FEET, MONDAY NIGHT AND TUESDAY MORNING. A WINTER STORM WATCH HAS
BEEN ISSUED FOR HEAVY SNOW ABOVE 4000 FEET FOR THIS AREA. SEE THE
WSWMFR FOR ADDITIONAL DETAILS. ELEVATIONS BELOW 4000 FEET AND DOWN
TO AROUND 3500 FEET NEAR MOUNT SHASTA CITY MAY ALSO SEE
SIGNIFICANT BUT LOWER SNOW TOTALS IN THE 3 TO 5 INCH RANGE MONDAY
NIGHT AND TUESDAY. WILL NEED TO MONITOR THIS FRONT AS IT
APPROACHES. OVER OTHER PORTIONS OF THE AREA, EXPECT LIGHTER
PRECIPITATION RATES WITH MAINLY ONLY LIGHT SNOW OVER THE HIGHER
TERRAIN ABOVE 4000 FEET.

PREV DISCUSSION... /ISSUED 238 PM PST SUN JAN 3 2016/

DISCUSSION...

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...A LOOK AT
SATELLITE IMAGERY DEPICTS A BROAD SWATH OF WIND SWEPT CLOUDS OVER
THE REGION, AND EXTENDING OUT IN A NARROW BAND INTO THE EASTERN
PACIFIC. THIS IS THE DEFORMATION ZONE BETWEEN THE TWO UPPER LEVEL
LOWS. THE STRONGER NORTHERN LOW IS SLOWLY LIFTING NORTH TOWARDS
CANADA, WHILE THE SOUTHERN LOW IS MAKING ITS RUN TOWARDS THE WEST
COAST, AND EVENTUALLY, IT SHOULD RIDE RIGHT OVER OREGON BY
TOMORROW NIGHT. THIS SOUTHERN LOW WILL WEAKEN AS IT MOVES ONSHORE,
MAINLY AS A RESULT OF BEING SQUISHED BETWEEN THE NORTHERN LOW AND
YET ANOTHER TROUGH THAT WILL PUSH TOWARDS THE WEST COAST EARLY
THIS WEEK. WITHOUT GOING INTO TOO MUCH MORE REPETITIOUS DETAIL,
YET ANOTHER TROUGH, THIS ONE MUCH LARGER IN AREA BUT WEAKER IN
DEPTH, WILL MAKE A RUN FOR THE COAST BY WEDNESDAY NIGHT.

AS EACH SYSTEM MOVES THROUGH, A SERIES OF WEAK FRONTS AND
SURFACE BOUNDARIES WILL PASS OVERHEAD, KEEPING THE AREA UNDER A
NEAR CONSTANT CHANCE FOR PRECIPITATION THROUGHOUT THE SHORT TERM.
DUE TO THIS WEAKNESS, PRECIPITATION AMOUNTS ARE GENERALLY
EXPECTED TO BE LIGHT, WITH SNOW LEVELS HOWEVER, THERE IS ONE
POTENTIAL ISSUE THAT PREVENTS THIS FROM BEING A RATHER SLOW
WEATHER PERIOD. WITH THE COLD SNOW PACK AND VERY COLD AIR SEEN
EAST OF THE CASCADES OVER THE PAST SEVERAL DAYS, IT WILL BE TOUGH
TO WARM THE VALLEYS TO ABOVE FREEZING EVEN THOUGH AIR LAYERS ABOVE
THE SURFACE SHOULD EASILY DO SO. IF PRECIPITATION DOES OCCUR, AND
THERE ARE MULTIPLE PERIODS WHERE THIS IS THE CASE, SOME FORM OF
ICE, EITHER AS SLEET OR FREEZING RAIN, COULD EASILY RESULT.
LOCATIONS SUCH AS KLAMATH FALLS, SUMMER LAKE, FORT ROCK, AND
LAKEVIEW WOULD BE SUSCEPTIBLE, MAINLY TOMORROW EVENING AND AGAIN
TUESDAY EVENING, WHEN INDIVIDUAL SURGES OF WARM AIR ALOFT WOULD
LIFT SNOW LEVELS AND PERHAPS FORM SOME PRECIPITATION. CONFIDENCE
IS NOT HIGH WITH THIS SCENARIO, EVEN MUCH LESS SO THAN THE WEST
SIDE EVENT LAST NIGHT AND THIS MORNING, SO NO HAZARD PRODUCTS HAVE
BEEN ISSUED, ALTHOUGH IF CONFIDENCE IMPROVES TONIGHT OR TOMORROW,
SOME FORM OF HEADLINE WILL BE NEEDED.

OTHERWISE, EXPECT SHOWERY WEATHER WITH NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES THROUGH WEDNESDAY NIGHT. -BPN

EXTENDED...(THURSDAY THROUGH SUNDAY)...THE SPLIT JET STREAM WILL
CARRY THE LOW PRESSURE AND THE WEATHER SYSTEM INTO NORTHERN
CALIFORNIA WITH MAINLY LIGHTER SHOWERS IN SOUTHERN OREGON. DRYING
TREND IS EXPECTED FROM THURSDAY NIGHT INTO FRIDAY AS A RIDGE SETS
UP NEAR 140W ALLOWING NORTHERLY FLOW TO BRING COLDER AND DRIER AIR
TO THE FORECAST AREA. BOTH THE GFS AND THE ECMWF ARE CONSISTENT
WITH THIS FEATURE BUT THE GFS DROPS A STRONGER SHORT WAVE TROUGH
INTO NORTHERN OREGON FRIDAY NIGHT. THE SOUTHERN STREAM OF THE JET
IS EXPECTS TO UNDERCUT THE RIDGE AND BRING THE NEXT FRONT INLAND
AROUND SATURDAY. CONFIDENCE IS HIGHER TODAY ON THIS SCENARIO AS
BOTH MODELS HAVE CONTINUED WITH THE TREND. THERE MAY BE A BREAK ON
SUNDAY BUT LONG RANGE MODELS SHOW STRONG ZONAL JET ACROSS THE
EASTERN PACIFIC BRINGING WET WEATHER INLAND DURING THE 3 WEEK OF
THE MONTH. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     ABOVE 4000 FEET FOR FOR CAZ082.

PACIFIC COASTAL WATERS...HAZARDOUS SEAS WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST TUESDAY
     FOR PZZ350-356.
     HAZARDOUS SEAS WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST TUESDAY
     FOR PZZ370-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:17 PM PSTWinter Storm WatchMFRSiskiyou11 hr
Jan 4, 2:53 AM PSTWinter Weather AdvisoryMFRSiskiyou31 hr
Jan 4, 2:09 PM PSTWind AdvisoryMFRSiskiyou15 hr

Nearby

Winter Storm Warnings in California, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.